MAUDE Adverse Event Report: K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04018CA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
It was reported via x-ray that 2 ozark view self-tapping screws were observed to be fractured via x-ray.Revision surgery has not been scheduled at this time.This report will capture the second of two screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the screw associated with this record was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, no adverse trends were identified.Initial report states that two ozark view self-tapping screws were observed to be fractured via x-ray.Review of x-ray provided confirms that both caudal screws have fractured.No migration or disengagement is observed on the screws or plate securing mechanism.Initial date of surgery was 06/17/2021, levels c3-c5.It was reported that disc prep was performed with kerrison's, pituitaries, and cobbs.Screw holes prepped with the single barrel drill guide with a drill bit typically one size smaller than the surgeon normally uses.Bone was not tapped.Threaded driver with grey torque limiting handle used for screw insertion.No trauma experienced by patient.A clinical expert reviewed the x-rays and reported the following: ¿bilateral broken screws observed at caudal level.Subsidence of both cages.Subsidence is worse at c4-5.Plate is not flush with bone at c3.Spine looks highly degenerative based on c5-6 level (untreated lower level).This likely contributes to anterior placement of cages.No definitive evidence of fusion.¿ ozark view and guide surgical technique was reviewed: ¿remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.¿ ¿these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.¿ ¿the patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.The patient should understand that an implant is not as strong as a normal, healthy bone and will fracture under normal load bearing in the absence of complete bone healing.An active, debilitated or uncooperative patient who cannot properly restrict activities may be at particular risk during postoperative rehabilitation.¿ ¿adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.¿ the most likely cause of the reported event was determined to be due to non-union and subsidence.Devices were implanted 6 months prior to x-ray provided.Subsidence is observed on both levels and there is no definitive evidence of fusion.Spine is highly degenerative on the untreated lower level.Plate not being flush with anterior surface of vertebral bodies of c3 and c4 most likely contributed to event.Plate is resting on the 2 cages instead of the anterior surface of vertebral bodies.This placement can add additional stresses to the screws.

Brand Name
SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X18 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13311189
Report Number3004774118-2022-00024
Device Sequence Number17062100
Product Code KWQ
UDI-Device Identifier10888857392892
UDI-Public10888857392892
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04018CA
Device Catalogue Number8801-04018CA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/29/2021
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date01/20/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale